Hail, Taney
- When
- March 2, 10:05 AM CST
- Where
- Taney County, 3.23 mi SSE of Fairview
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.590, -92.820
An isolated strong thunderstorm produced a report of sub severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated strong thunderstorm produced a report of sub severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 2, 6:32 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CST Sun Mar 2 2014
...Near term forecast update...
.UPDATE...
Issued at 624 AM CST SUN MAR 2 2014
An early look at the SGF 12Z RAOB indicates a rather impressive
wedge of cold air in the lowest levels of the atmosphere. With a
surface temperature at launch of 16 F, temps then fall to about 9F
1300 ft or so above the surface. A robust warm nose is in place
between about 950 and 700 MB, with a peak temperature of 46F.
While freezing rain may seem most likely given such a deep (and
warm) warm layer, the extreme cold in the lowest levels is causing
any hydrometeors to flash-freeze before hitting the surface. This is
resulting in widespread sleet and snow grains. Have decreased
coverage of freezing rain in many spots, and increased sleet and
light snow mention to account.
Along with updates to P-type, have also updated PoPs a bit. As
expected, a lull in precip is taking place as coverage becomes
less widespread and more scattered/showery in nature. This should
continue for much of the morning and afternoon, with the
previously expected uptick in snow coverage still on track for
this afternoon.
&&
.SHORT TERM...(Today through Monday)
Issued at 302 AM CST SUN MAR 2 2014
Wintry precipitation continues to expand in coverage across the CWA
early this morning. Temperatures in the lowest levels of the
atmosphere are cooling very rapidly as strong low level cold air
advection is maintained. This has resulted in a fairly quick
changeover from freezing drizzle/freezing rain to sleet in many
locations, with mainly sleet being observed north of I-44 as of 2
AM. A few lightning strikes have occurred early this morning across
southeastern Kansas and southwestern Missouri; isolated
thunderstorms will remain possible across this region through
afternoon. Enhanced precipitation rates can be expected within
thunderstorms.
Would anticipate a continued expansion in precipitation through mid
to late morning across the area as the region finds itself
increasingly aligned with the right entrance region of an upper jet
that is anchored over the Great Lakes. Precipitation type today
should be sleet for much of the CWA, with some freezing rain mixing
in across the far southern reaches of the CWA. Snow is expected
across north of U.S. 54, where the warm nose should erode fairly
quickly. A quick half inch to inch of sleet, and a glaze to a tenth
of an inch of freezing rain is expected by mid to late morning.
With a quicker changeover to sleet, the freezing rain threat has
diminished considerably. Amounts will still be highest across areas
south of a Branson to Eminence line, but even there, a quarter inch
will be the exception rather than rule. A glaze to tenth is far
more likely.
Late this morning into this afternoon, it appears that a lull in
precipitation intensity will occur across much of the area, as the
aforementioned upper level jet becomes less favorably positioned and
associated large ascent wanes. A few places may see precipitation
completely cease, but for most locations, think a general decrease
in intensity (as opposed to total stoppage) is more likely.
By late afternoon into this evening, the main mid level shortwave
will begin to approach the area from the west, resulting in a
renewed increase in large scale ascent, and associated uptick in
precipitation intensity. By this time, think that the column will
have cooled enough for all snow to be observed over all of the CWA,
save for perhaps the far southeastern portions, where a mix of sleet
and snow is expected. By late evening, snow is expected area-wide.
The last few runs of both the global and regional model suite have
pointed toward an enhanced area of snowfall later this evening
across the central portion of the CWA (i.e. along and between I-44
and U.S. 60), where lift will be maximized just ahead of the
shortwave. With snow ratios of at least 20:1, very heavy snowfall
rates will be possible in some areas later this evening. Have
increased snowfall amounts across the central portion of the
forecast area to a broad 4-6 inches, but it is nearly assured that
some locations will receive amounts greater than this wherever that
band does set up. This will be a mesoscale forecast issue to keep
an eye on this afternoon and evening; unfortunately, predictability
of such a small scale feature just isn't there at this time
distance.
Given the light and fluffy nature to the snow that is expected
tonight, considerable blowing and drifting of snow is likely as
north winds of 10 to 15 MPH, with gusts to 25 MPH, continue. This
blowing snow will further reduce visibility, and likely make it very
difficult to keep roadways clear for any length of time.
Along with the winter weather threat, gusty winds and lows tonight
in the single digits to around zero will result in wind chills
between 10 and 20 degrees below zero. Will add a Wind Chill
Advisory to the mix from 6 PM tonight through noon Monday for the
entire forecast area. If later forecast updates suggest
temperatures any colder across the northern reaches of the CWA, a
Wind Chill Warning isn't totally out of the question.
Snow should end by around daybreak Monday morning, with skies
clearing during the day. Despite that sunshine, temperatures will
only make it into the upper teens and low 20s.
.LONG TERM...(Monday Night through Saturday)
Issued at 302 AM CST SUN MAR 2 2014
Not much to belabor for the remainder of the forecast as the 00z
suite of model output offers little in the way of changes.
Temperatures will remain decidedly below average through midweek,
moderating to near average by Friday. Overall, northwest flow is
expected, with a brief period of flattening in the Thursday/Friday
time frame. Northwest flow reasserts its control over the CONUS
next weekend, which will send temperatures back to below average
levels. Tuesday through Thursday night looks to be dry. Can't
completely rule out a rogue shower/flurry with any of the impulses
riding through the northwest flow, though moisture availability
just looks too sparse to mention any appreciable rain chances.
Model output continues to disagree with the timing of a frontal
passage during the Friday/Saturday time frame. This looks to offer
our best chance for rainfall during the extended forecast.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 547 AM CST SUN MAR 2 2014
Very complex weather situation unfolding across the area this
morning. Bands of sleet, freezing rain and snow will persist
across the region. This activity will become more scattered with
time late this morning into early this afternoon, however another
round of snow will move into the area from the west late this
afternoon into this evening. As a result, wintry precipitation can
be expected in an on again, off again fashion. Overall, ceilings
and visibility will be MVFR today with brief periods of VFR
associated with precipitation. IFR will become much more common
this evening as a decent swath of snow engulfs the area. LIFR is
not out of the question as snow may be heavy at times. Snow will
end from west to east late tonight.
&&
.CLIMATE...
Issued at 533 PM CST FRI FEB 28 2014
A very cold airmass will move over the Ozarks region this weekend
and settle over the area Monday and Tuesday. There is the
possibility that record lows will occur on Monday and again
Tuesday. Below are the records for March 3rd and 4th for locations
across the Ozarks.
Record Lows March 3 March 4
Record Record
Springfield -4 1943 -2 2002
Joplin 0 2002 0 2002
Vichy/Rolla 2 2002 -4 2002
West Plains 7 2002 3 2002
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING until 6 AM CST Monday FOR MOZ055>058-
066>071-077>083-088>098-101>106.
WIND CHILL ADVISORY from 6 PM this evening to Noon CST Monday
FOR MOZ055>058-066>071-077>083-088>098-101>106.
KS...WINTER STORM WARNING until 6 AM CST Monday FOR KSZ073-097-101.
WIND CHILL ADVISORY from 6 PM this evening to Noon CST Monday
FOR KSZ073-097-101.
&&
UPDATE...Boxell
SHORT TERM...Boxell
LONG TERM...Gagan
AVIATION...Gagan
CLIMATE...HatchHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 532 AM CST SUN MAR 2 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031145- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 532 AM CST SUN MAR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE COLD RISK. ELEVATED TO LOCALLY SIGNIFICANT ICE ACCUMULATION RISK. SIGNIFICANT SNOW AND SLEET RISK. DISCUSSION... AREAS OF MODERATE SLEET...OCCASIONALLY MIXED WITH SNOW AND FREEZING RAIN...WILL CONTINUE THIS MORNING ACROSS THE OUTLOOK AREA. THE GREATEST COVERAGE WILL BE ACROSS THE EASTERN HALF OF THE OUTLOOK AREA. PRECIPITATION SHOULD BECOME MORE SCATTERED AND LESS INTENSE IN NATURE LATER THIS MORNING AND THIS AFTERNOON. LATER THIS EVENING INTO TONIGHT...PRECIPITATION WILL EXPAND AGAIN IN COVERAGE AND INTENSITY...WITH SNOW THE MOST LIKELY PRECIPITATION TYPE. PERIODS OF LOCALLY HEAVY SNOWFALL WILL BE POSSIBLE THIS EVENING AND TONIGHT. PLEASE SEE THE LATEST WINTER STORM WARNING FOR DETAILS. GUSTY NORTH WINDS WILL RESULT IN WIND CHILLS BETWEEN 10 AND 20 DEGREES BELOW ZERO THIS EVENING THROUGH MONDAY MORNING. THESE WINDS ARE ALSO LIKELY TO RESULT IN AREAS OF BLOWING AND DRIFTING SNOW LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIND CHILLS OF TEN BELOW ZERO OR LESS CAN BE EXPECTED THROUGH MID DAY MONDAY. WIND CHILLS WILL REMAIN AROUND ZERO DURING THE DAY MONDAY...AND FALL BELOW ZERO IN SOME LOCATIONS AGAIN MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HEAVY SLEET 1 SE MORGAN 37.50N 92.66W
03/02/2014 M0.50 INCH LACLEDE MO PUBLIC
ONE HALF INCH OF SLEET...A TRACE OF SNOW...A THIN GLAZE
OF ICE ACCUMULATION.
&&
GAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM HEAVY SLEET JOPLIN 37.08N 94.51W
03/02/2014 E0.33 INCH JASPER MO PUBLIC
1/3 INCH OF SLEET...THIN GLAZE OF ICE ACCUMULATION.
&&
GAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY SLEET DADEVILLE 37.48N 93.67W
03/02/2014 M0.50 INCH DADE MO CO-OP OBSERVER
&&
MTERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY SLEET 1 N SEYMOUR 37.16N 92.77W
03/02/2014 M1.00 INCH WEBSTER MO PUBLIC
&&
MTERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY SLEET 4 N CRANE 36.96N 93.57W
03/02/2014 E1.00 INCH STONE MO PUBLIC
MAINLY SLEET. SOME SNOW AND FREEZING RAIN.
&&
MTERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM HEAVY SLEET FLEMINGTON 37.80N 93.50W
03/02/2014 M1.00 INCH POLK MO CO-OP OBSERVER
&&
MTERRYThe Springfield radar (KSGF), 88 km away, was scanning. The volume nearest the first event began at 16:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494664.